Alert archive / California / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 1, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at Apr 12, 2012, 5:31 PM PDT for 4 counties in California. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 12, 2012, 5:31 PM PDT (00:31 UTC)
- Expired
- Apr 12, 2012, 6:14 PM PDT
- In force
- 43 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
Counties Amador County, CA, Calaveras County, CA, Sacramento County, CA, San Joaquin County, CA
The radar
The Sacramento radar (KDAX), 63 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 12, 5:38 PM PDT | HAIL 0.75 | 3 Ne Lincoln Village, CA | REPORTED BY SPOTTER SJ16 DIME SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 0.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1716 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
247
WUUS56 KSTO 130031
SVRSTO
CAC005-009-067-077-130115-
/O.NEW.KSTO.SV.W.0001.120413T0031Z-120413T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
531 PM PDT THU APR 12 2012
THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME SOUTHWESTERN AMADOR COUNTY IN CENTRAL CALIFORNIA...
EXTREME WEST CENTRAL CALAVERAS COUNTY IN CENTRAL CALIFORNIA...
EAST CENTRAL SACRAMENTO COUNTY IN CENTRAL CALIFORNIA...
NORTHERN SAN JOAQUIN COUNTY IN CENTRAL CALIFORNIA...
THIS INCLUDES THE CITY OF STOCKTON...
* UNTIL 615 PM PDT
* AT 524 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED NEAR MORADA AND WATERLOO...OR 7 MILES NORTHEAST
OF STOCKTON...AND MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
VICTOR AND 9 MILES SOUTHEAST OF ACAMPO BY 540 PM PDT...
CAMANCHE RESERVOIR BY 615 PM PDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 3818 12131 3834 12111 3817 12088 3798 12102
3786 12122 3795 12141
TIME...MOT...LOC 0030Z 223DEG 18KT 3806 12119
$$
PCH2 follow-up statements
059
WWUS56 KSTO 130055
SVSSTO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
555 PM PDT THU APR 12 2012
CAC005-009-067-077-130115-
/O.CON.KSTO.SV.W.0001.000000T0000Z-120413T0115Z/
SAN JOAQUIN CA-AMADOR CA-CALAVERAS CA-SACRAMENTO CA-
555 PM PDT THU APR 12 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM PDT
FOR EAST CENTRAL SACRAMENTO...EXTREME WEST CENTRAL CALAVERAS...
EXTREME SOUTHWESTERN AMADOR AND NORTHEASTERN SAN JOAQUIN COUNTIES...
AT 548 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR LOCKEFORD...OR 14 MILES SOUTHEAST OF
GALT...MOVING NORTHEAST AT 20 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
CAMANCHE RESERVOIR BY 610 PM PDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 3818 12131 3834 12111 3817 12088 3798 12102
3786 12122 3795 12141
TIME...MOT...LOC 0055Z 223DEG 18KT 3815 12108
$$
PCH614
WWUS56 KSTO 130114
SVSSTO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
614 PM PDT THU APR 12 2012
CAC005-009-067-077-130122-
/O.CAN.KSTO.SV.W.0001.000000T0000Z-120413T0115Z/
SAN JOAQUIN CA-AMADOR CA-CALAVERAS CA-SACRAMENTO CA-
614 PM PDT THU APR 12 2012
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SACRAMENTO...
EXTREME WEST CENTRAL CALAVERAS...EXTREME SOUTHWESTERN AMADOR AND
NORTHEASTERN SAN JOAQUIN COUNTIES IS CANCELLED...
THE STORM HAS WEAKENED BUT WILL STILL BE CAPABLE OF PRODUCING
SIGNIFICANT AMOUNTS OF PEA SIZED HAIL...HEAVY RAIN...AND GUSTY WIND
FOR THE NEXT HALF IN HOUR. IT IS MOVING NORTHEAST AT ABOUT 15 MPH
AND WILL IMPACT CAMANCHE RESERVIOIR AND CAMANCHE VILLAGE THROUGH 645
PM.
LAT...LON 3818 12131 3834 12111 3817 12088 3798 12102
3786 12122 3795 12141
TIME...MOT...LOC 0112Z 223DEG 18KT 3821 12101
$$
PCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 3:51 PM PDT, 1 hour 40 minutes earlier.
Area forecast discussion, Apr 12, 3:51 PM PDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 351 PM PDT THU APR 12 2012 .SHORT TERM DISCUSSION... A FEW THUNDERSTORMS DEVELOPED EARLIER TODAY IN THE BUTTE COUNTY AREA BUT SO FAR NO NOTABLE DEVELOPMENT. LOCAL ANALYSIS TOOLS INDICATE THAT GOOD BUOYANCY AND CAPE VALUES ARE IN PLACE AND WE HAD BLUE SKIES FOR A PERIOD OF TIME BUT WE STILL HAVE A COMPONENT OR TWO MISSING FROM THE MIX TO GET ANYTHING GOING. WE ARE NOT OUT OF THE WOODS YET... THOUGH... AS AN ACTIVE BOUNDARY IS MOVING ONSHORE BUT TIME IS FLEETING TO GET ANYTHING STARTED. WINTER WEATHER HAS BEEN A BIT MORE CHALLENGING AS WE HAVE HAD SEVERAL REPORTS OF SNOW DOWN TO 2500 FEET OR SO. THESE AMOUNTS WERE UP TO AN INCH OR SO BUT WENT AHEAD AND LOWERED THE WARNING LEVEL TO 3000 FEET AS THE COLDER AIR MOVING IN TONIGHT SHOULD RESULT IN A FEW INCHES GETTING BELOW THE PREVIOUS 3500 FOOT MARK. WINTER WEATHER CONDITIONS HAVE OTHERWISE PROCEEDED AS FORECAST AND SHOULD CONTINUE INTO TOMORROW. THE BIGGEST QUESTION IN THE FORECAST IS WHETHER WE COULD HAVE A POTENTIAL THUNDERSTORM DAY TOMORROW. CURRENTLY HAVE THEM IN THE FORECAST IN THE MORNING MOSTLY DUE TO THE CONVECTIVE AIRMASS MOVING IN OVER NIGHT BUT WILL NEED TO REANALIZE THE SITUATION AS THE SECOND STORM MOVES IN. WEAK RIDGING WILL MOVE OVER THE REGION SATURDAY AND SUNDAY SO A SECOND NICE WEEKEND IS IN STORE WITH NEAR NORMAL TEMPERATURES. THE NEXT WEATHER SYSTEM WILL SKIRT THE NORTHERN PORTION OF OUR SERVICE AREA WHILE CENTRAL AND SOUTHERN PORTIONS WILL GET A BIT BREEZY BUT SHOULD REMAIN DRY. .EXTENDED DISCUSSION (MONDAY THROUGH THURSDAY) HIGH PRESSURE RIDGE CONTINUES INTO THE FIRST PART OF NEXT WEEK WITH DRY WEATHER AND SEASONAL TEMPERATURES. VALLEY HIGHS IN THE LOW TO MID 70S FOR MONDAY AND TUESDAY. PRIOR FORECASTS SHOWED THAT TEMPS WOULD BE SLIGHTLY ABOVE NORMAL BUT THE LATEST MODEL RUNS ARE INDICATING THE RIDGE COULD FLATTEN/WEAKEN MONDAY NIGHT INTO TUESDAY. AS THIS OCCURS...ANOTHER LOW PRESSURE STORM IN THE GULF OF ALASKA PUSHES A COLD FRONT TOWARDS THE PAC NW WITH SOME OF THE MOISTURE GLANCING FAR NORCAL ON TUESDAY. HAVE PUT SLIGHT CHANCE OF SHOWERS ACROSS THE MOUNTAINS OF SHASTA COUNTY FOR TUESDAY WITH INCREASING CHANCES OF RAIN/SNOW SPREADING SOUTHWARD ON WED AND THURS AS THE LOW MOVES INLAND. WINDS WILL BE LIGHT DURING THE EXTENDED FORECAST. JBB && .AVIATION... SHRA/TS CAPABLE OF SMALL HAIL AND GUSTY WINDS WILL DEVELOP THIS AFTERNOON/EVENING OVER THE CENTRAL VALLEY AS AN OFFSHORE AREA OF LOW PRESSURE APPROACHES NORCAL. CONDITIONS WILL BE HIGHLY VARIABLE FOR CENTRAL VALLEY TAF SITES...MOSTLY VFR WITH ISOLATED IFR POSSIBLE WITHIN SHOWERS. ANOTHER BAND OF PRECIP WILL MOVE IN TONIGHT...BRINGING MORE WIDESPREAD PRECIP AND MVFR CIGS THROUGH TOMORROW MORNING WITH CONTINUED SHOWERS THEREAFTER. OVER THE FOOTHILLS AND MOUNTAINS...CONTINUING SNOW DOWN TO AROUND 2500 FEET WILL CAUSE IFR CONDITIONS THROUGH THE NIGHT. SOUTHERLY WINDS OF 15-25KT WILL CONTINUE THROUGH MOST OF THE PERIOD...WITH GRADUALLY DECREASING WINDS AFTER 12Z. -DVC && .STO WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 8 PM PDT FRIDAY ABOVE 3000 FEET FOR THE WEST SLOPE NORTHERN SIERRA NEVADA...WESTERN PLUMAS COUNTY/LASSEN PARK. WINTER STORM WARNING UNTIL NOON PDT FRIDAY ABOVE 3000 FEET FOR THE MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY...SHASTA LAKE AREA / NORTHERN SHASTA COUNTY. &&
Hazardous weather outlook, Apr 12, 7:00 AM PDT, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SACRAMENTO CA 700 AM PDT THU APR 12 2012 CAZ013>019-063-064-066>069-131400- SHASTA LAKE AREA/NORTHERN SHASTA COUNTY- BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY- CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY- CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY- MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES- CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE- EAST FOOTHILLS/NORTH SACRAMENTO VALLEY- WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA- 700 AM PDT THU APR 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY A WEATHER SYSTEM PASSING THROUGH NORCAL TODAY WILL BRING SNOW SHOWERS AND GUSTY WINDS TO THE MOUNTAINS AND A THREAT OF THUNDERSTORMS TO THE LOWER ELEVATIONS THIS AFTERNOON. * WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS * .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY A LOW PRESSURE SYSTEM DROPPING THROUGH NORTHERN CALIFORNIA WILL BRING HEAVY SNOW AT TIMES TO THE MOUNTAINS ON FRIDAY. OTHERWISE...NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME. * WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE. THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
In the hours before
Local storm report, Apr 12, 4:51 PM PDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
451 PM PDT THU APR 12 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL ROSEVILLE 38.76N 121.29W
04/12/2012 M0.25 INCH PLACER CA NWS EMPLOYEE
PEA SIZE AT ESA'S HOUSE IN ROSEVILLE
&&
IRIS SYSTEMSpecial weather statement, Apr 12, 5:18 PM PDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
518 PM PDT THU APR 12 2012
CAZ017>019-130100-
SAN JOAQUIN CA-AMADOR CA-CALAVERAS CA-SACRAMENTO CA-
518 PM PDT THU APR 12 2012
THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL SACRAMENTO COUNTY IN CENTRAL CALIFORNIA
WEST CENTRAL CALAVERAS COUNTY IN CENTRAL CALIFORNIA
EXTREME SOUTHWESTERN AMADOR COUNTY IN CENTRAL CALIFORNIA
NORTHEASTERN SAN JOAQUIN COUNTY IN CENTRAL CALIFORNIA
UNTIL 600 PM PDT
AT 512 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER THE STOCKTON AND AUGUST AREA..MOVING
NORTHEAST AT 20 MPH.
THIS STORM IS PRODUCING PEA SIZE HAIL THAT MAY BE ACCUMULATING ON
ROADWAYS. RADAR IS INDICATING SOME ROTATION WITH THIS STORM AND A
FUNNEL CLOUD MAY BE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
MORADA...
WATERLOO...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3839 12124 3818 12080 3799 12102 3786 12122
3795 12141
TIME...MOT...LOC 0016Z 223DEG 18KT 3801 12125
PCHLocal storm report, Apr 12, 5:20 PM PDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
520 PM PDT THU APR 12 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL 3 SE SACRAMENTO ZOO 38.51N 121.46W
04/12/2012 M0.25 INCH SACRAMENTO CA TRAINED SPOTTER
REPORTED BY SPOTTER SA125 HEAVY RAIN AND PEA
SIZE HAIL
&&
IRIS SYSTEMLocal storm report, Apr 12, 5:21 PM PDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
521 PM PDT THU APR 12 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HEAVY RAIN 3 NE LINCOLN VILLAGE 38.03N 121.29W
04/12/2012 U0.00 INCH SAN JOAQUIN CA TRAINED SPOTTER
REPORTED BY SPOTTER SJ16 HEAVY RAIN
&&
IRIS SYSTEMLocal storm report, Apr 12, 5:23 PM PDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
523 PM PDT THU APR 12 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HEAVY RAIN 1 SE RANCHO CORDOVA 38.58N 121.28W
04/12/2012 M0.86 INCH SACRAMENTO CA TRAINED SPOTTER
REPORTED BY SPOTTER SA37
&&
IRIS SYSTEMLocal storm report, Apr 12, 5:24 PM PDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
524 PM PDT THU APR 12 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND GST 1 N LOOMIS 38.83N 121.19W
04/12/2012 U0 MPH PLACER CA TRAINED SPOTTER
REPORTED BY SPOTTER PL57 REPORTED THUNDER
ALQDS
&&
IRIS SYSTEMThe office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 5:18 PM PDT | Special Weather Statement | STO | San Joaquin | 42 min |
| Apr 12, 5:42 PM PDT | Special Weather Statement | STO | Sacramento | 48 min |
| Apr 12, 5:53 PM PDT | Severe Thunderstorm Warning | STO | Calaveras, San Joaquin, Stanislaus | 34 min |
| Apr 13, 9:11 AM PDT | Areal Flood Advisory | STO | Amador, Butte, Calaveras, El Dorado, Nevada, Placer and 7 more | 4 hr |
| Apr 13, 2:08 PM PDT | Special Weather Statement | STO | San Joaquin | 42 min |
| Apr 13, 2:26 PM PDT | Special Weather Statement | STO | San Joaquin | 49 min |
| Apr 13, 3:19 PM PDT | Special Weather Statement | STO | Sacramento | 41 min |
Nearby
Severe Thunderstorm Warnings in California, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.